How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, Board Certified Physician
Category: Medical
Satisfied Customers: 31141
Experience:  20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
18722459
Type Your Medical Question Here...
Dr. Chip is online now

My question is regarding taking too many medications

Customer Question

hello my question is regarding taking too many medications at once im sorry this is going to be a long one but i need proper help & advice i am worried about my partner, he takes paroxetine 10mg a day , propranolol half a tablet daily, diazepam currently tapered down to 11 mg daily ( he has been trying to come off this for 3 years after a habbit of 80mg a day, before that he was on lorazepam 3 tablets a day i believe. He suffers terrible back pain from a herniated disc (also he broke two vertabrae 20 years ago & didnt go to hospital because he had anxiety) for which he takes zapain , amitryptyline nightly (2 pills) and tramadol 2 pills a day sometimes a lot more. I realise that this message is probably a total headache for anyone reading it but my concern really is with this cocktail of drugs. he is having physio for the back pain which is helping. i would like to know ultimately what this pile of drugs could be doing to him. i can tell his docs are trying to get him off them but there is a big addiction here & he has an awful relationship with the doctor. he has extremely high cholesterol & tryglicerides ( doctor said the highest she had ever seen - hypercholesterolaemia) & a b12 deficiency where he has to have it injected every 3 months. he is 40 years old and his brain is barely working properly any more & he does not see it or realise. what could this be doing to his brain? & his body ? if its too complex to answer then i really appreciate that you have taken the time to read this. anyone would wonder why i care so much but we have a very young son that drives me to try and help this situation somehow. thank you so much for reading . oh and just to top it off he is now smoking marajuana which started with a small amount but is stedily increasing- he says its for the back pain.
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. Chip replied 1 year ago.
Hi. A few questions first please

How much Zapain does he take daily?

What exactly is the problem with his thinking?
Dr. Chip and 5 other Medical Specialists are ready to help you
Expert:  Dr. Chip replied 1 year ago.
Can you answer those questions please Laura?
Customer: replied 1 year ago.

hi sorry for delay he has 30mg tablets and can take up to 8 a day sometimes he might only take 2 or 4 a day, he has memory problems and the only way i can describe his thinking process is quite 'secular' hard to have in depth conversations with him without him getting confused or frustrated

Expert:  Dr. Chip replied 1 year ago.
Do you know what his liver function enzymes are?

How are his cholesterol and triglyceride levels being treated?
Customer: replied 1 year ago.

ahh that has just reminded me , he was put on atorvastatin for a while last year for his cholesterol but had to come off them as he had a terrible reaction to them (myositis) as far as i am aware his liver function was not good for a while but has been steadily going back to normal

Expert:  Dr. Chip replied 1 year ago.
Another question--sorry--does he drink any alcohol?
Customer: replied 1 year ago.

sorry the reply pop up was beneath the advertismant pop up sorry for keeping you .

no he doesnt but i believe that around 5 years ago he gave up drinking as he had a huge problem with it . we have been together for 3 years and he has not drank in that time,

Expert:  Dr. Chip replied 1 year ago.
OK. Here are my concerns

The acetaminophen in the Zapain can damage his liver and kidneys if he'a averaging more than four of those a day.

I see no reason for both the Zapain and the Tramadol together for managing his pain

Benzodiazepines like diazepam are for short-term treatment of anxiety problems and long-term use can very much affect cognitive abilities as can marijuana.

So basically, yes, he's on too much medication and for too long. Hopefully you can talk to his doctor about getting off the diazepam entirely and perhaps also the tramadol